Illinois, 2021

Tornadoes and Damaging Winds in Illinois, May 27, 2021

May 27, 2021 · NWS ILX · 9 events in 3 counties and zones

Clusters of thunderstorms developed along and just south of a warm front draped across south-central Illinois during the late morning and afternoon of May 27th. to Robinson line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Clusters of thunderstorms developed along and just south of a warm front draped across south-central Illinois during the late morning and afternoon of May 27th. The storms primarily impacted locations along and south of a Jacksonville...to Shelbyville...to Robinson line. Two brief tornadoes touched down in Clay County, with only minor damage reported. Elsewhere, scattered wind gusts of around 60mph downed a few trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 4:38 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, May 27, 4:38 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
538 AM CDT Thu May 27 2021

.SYNOPSIS...
Issued at 250 AM CDT Thu May 27 2021

A couple rounds of showers and thunderstorms are possible across
central Illinois today. Some of these storms could be strong to
severe. Temperatures will warm into the 70s north of I-72 and 80s
to the south. Additional rain is possible Friday along with much
cooler temperatures. Dry and mild weather conditions are expected
over the weekend.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 250 AM CDT Thu May 27 2021

The possibility of severe storms is the main forecast challenge
for today with big boom or bust potential. Early this morning,
convection is ongoing across Nebraska and Kansas where a low level
jet is helping to sustain storms overnight. This cluster of
storms is expected to move ESE/SE along the instability gradient,
possibly evolving more linearly and driving into portions of
southern and central Illinois through the late morning and early
afternoon hours. If this were to occur, the overall severe threat
would be lower with this initial line of storms owing to lack of
strong instability early in the day but some damaging wind gusts
will still be possible. In addition, 00/06Z HRRR indicate that
the outflow boundary will surge well to our south and greatly
hamper mid/late afternoon destabilization as new storms form in
response to low pressure moving across the state. The amount of
afternoon recovery and destabilization is the main wild card that
will drive the severe chances for a possible second round of
storms this afternoon and evening. There are large differences in
the global/regional models which are not carrying morning
convection into central Illinois and are much slower with arrival
of storms, versus the CAMs which remain more aggressive bringing
early day storms east. Latest NAM, for example, which does not
carry the initial line of storms across the state, paints a more
ominous picture with strong afternoon destabilization of 2000-3000
J/kg that extends northward to roughly the I-72 corridor.
Meanwhile, a narrow ribbon of stronger shear (0-6km of 40-50kt)
superimposed on the far northern end of the instability supports
organized convection including a supercell threat this afternoon.
Will need to monitor upstream trends closely through the morning
to see if more organized upscale growth into an MCS occurs and
where it tracks. Should a picture paint out similar to the NAM
solution, then all severe hazards would be in play later this
afternoon, including a tornado threat depending on the eventual
placement of warm frontal boundary progged to be draped across
Illinois. Confidence in this is low at this time given how poorly
the NAM and other regional/global models are handling conditions
out the gate. Would tend to err on the side of the CAMs which
paint an earlier, lower end, but still non-zero severe threat with
a bowing lines of storms moving across the state midday.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 250 AM CDT Thu May 27 2021

By Friday morning, surface low and the greatest thunderstorm
chances will shift to our east, but trailing low level cyclonic
flow and the mid level vort max will still have to pass through
the are bringing additional chances for rain. Soundings show
fairly shallow moisture profiles trapped under a strong 800mb
inversion. This should lead to some lighter rain Friday with the
highest PoPs focused north of I-72. Breezy northeast winds will
contribute to much cooler conditions across central Illinois.
Highs are expected to top out in the mid 50s near Galesburg to
lower/mid 70s near Lawrenceville.

High pressure will build into the Upper Midwest and Great Lakes
over the weekend and continue to dominate the local weather
pattern into at least Monday of next week. This will result in a
dry period of weather Saturday through Monday. Temperatures will
remain on the cool side with continued NE flow Saturday and
Sunday, but temperatures will at least moderate as the air mass
modifies. Expect highs in the mid 60s Saturday and then lower to
mid 70s Sunday.

More seasonable conditions are expected through the first half of
next week. Upper flow turns more zonal next week with lower
amplitude waves that will bring at least daily chances for precip,
especially Tuesday and Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 532 AM CDT Thu May 27 2021

Thunderstorms west of the terminals this morning are expected to
spread across central Illinois this afternoon and evening.
Southeast winds and VFR conditions will prevail ahead of the
storms. Winds will become a little more uncertain as storms
impacts the region, but should eventually set up out of the SW
then NW this evening and overnight. MVFR and eventually IFR
ceilings are also expected to overspread the region overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 27, 4:02 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
502 AM CDT Thu May 27 2021

ILZ036-040-041-047-281015-
Cass-Fulton-Mason-Schuyler-
502 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms and locally heavy rain are possible from
early this afternoon into early evening. Damaging winds, large
hail and isolated tornadoes are possible.

Minor flooding will continue along the Illinois River near Havana
and Beardstown downstream.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor flooding will continue along the Illinois River at Havana
and Beardstown, though subsiding Friday at Havana, and Monday at
Beardstown.

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-281015-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Richland-Sangamon-
Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
502 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms and locally heavy rain are possible from
early this afternoon into early evening. Damaging winds, large
hail and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

25

In the hours before

Special weather statement, May 27, 9:13 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1013 AM CDT Thu May 27 2021

ILZ047-048-050-051-271545-
Sangamon-Morgan-Menard-Cass-
1013 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN SANGAMON...SOUTHEASTERN CASS AND NORTHEASTERN MORGAN
COUNTIES UNTIL 1045 AM CDT...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or near Jacksonville, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Alexander, Petersburg, Athens, New Berlin,
Ashland, Pleasant Plains, Woodson, Tallula, Literberry, South
Jacksonville, Jerome, Southern View, Leland Grove, Philadelphia,
Curran, Berlin, Newmansville and Sinclair.

This includes the following highways...
 Interstate 55 near mile marker 95.
 Interstate 72 between mile markers 62 and 96, and near mile marker
101.

LAT...LON 3960 9025 3983 9035 4009 8984 3976 8959
TIME...MOT...LOC 1512Z 240DEG 43KT 3978 9013

37

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
May 27, 9:15 AM CST to 9:20 AM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.730, -90.230

A few trees and power lines were blown down.

Thunderstorm Wind, Sangamon

When
May 27, 11:35 AM CST to 11:40 AM CST
Where
Sangamon County, 1 mi NNE of Southern View
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.763, -89.643

Trees and power lines were blown onto a roadway near Southern View.

Thunderstorm Wind, Sangamon

When
May 27, 11:40 AM CST to 11:45 AM CST
Where
Sangamon County, 1 mi ENE of Southern View
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.755, -89.633

Numerous tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
May 27, 11:50 AM CST to 11:55 AM CST
Where
Sangamon County, 1 mi ESE of Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.844, -89.513

A few trees were damaged near Riverton.

Thunderstorm Wind, Sangamon

When
May 27, 11:52 AM CST to 11:57 AM CST
Where
Sangamon County, 2 mi W of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -89.508

A power pole was leaning due to strong thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
May 27, 2:15 PM CST to 2:20 PM CST
Where
Clay County, Xenia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.630, -88.630

A power line was blown down.

Tornado, Clay

When
May 27, 2:29 PM CST to 2:31 PM CST
Where
Clay County, 2.63 mi ESE of Louisville to 2.85 mi ESE of Louisville
Rating
EFU
Path length
0.22 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
38.759, -88.453

A tornado touched down in an open field about 2.9 miles east-southeast of Louisville at 3:29 PM CDT before quickly dissipating at 3:31 PM CDT. No damage was observed.

Thunderstorm Wind, Clay

When
May 27, 2:38 PM CST to 2:43 PM CST
Where
Clay County, Clay City
Measured
52 kt (60 mph) estimated gust
Property damage
$21,000
Reported by
Public
Coordinates
38.680, -88.350

A tree was blown onto a car.

Tornado, Clay

When
May 27, 2:43 PM CST to 2:49 PM CST
Where
Clay County, 1.94 mi SSE of Sailor Spgs to 3.93 mi NNE of Camp Travis
Rating
EF0
Path length
2.76 mi
Path width
50 yd
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
38.744, -88.337

A tornado touched down 1.8 miles southeast of Sailor Springs at 3:43 PM CDT. The tornado tracked southeastward and knocked down a few trees and did minor damage to a barn before dissipating at 3:49 PM CDT about 4.6 miles southeast of Sailor Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958053, 958054, 958055, 958056, 958057, 958058, 958051, 958059, 958052.